California, 2007

Drought in California, November 1 to 30, 2007

November 1 to 30, 2007 · NWS SGX · 11 events in 11 counties and zones

The National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA for the 7th consecutive month. This was due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, water shortages, and water useage restrictions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA for the 7th consecutive month. This was due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, water shortages, and water useage restrictions. A significant storm would affect the entire CWA beginning the last day of the month, bringing about the first noticeable improvement since D3 extreme drought conditions were first declared back in the spring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 31, 8:10 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 31, 8:10 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 PM PDT WED OCT 31 2007

.SYNOPSIS...WEAK ONSHORE FLOW AND THE MARINE LAYER WILL BRING AREAS
OF LOW CLOUDS AND FOG THROUGH EARLY THURSDAY IN COASTAL AREAS...WITH
LOCALLY DENSE FOG TOWARDS MORNING. FEWER LOW CLOUDS WILL OCCUR
THURSAY NIGHT. OTHERWISE...FAIR WEATHER WILL OCCUR THROUGH FRIDAY.
OFFSHORE FLOW WILL DEVELOP FRIDAY NIGHT AND SATURDAY AND BRING
LOCALLY GUSTY WINDS THROUGH PASSES AND CANYONS...LOW HUMIDITIES AND
WARMER WEATHER. THE WINDS WILL DIMINISH BY SUNDAY...AND FAIR WEATHER
WILL DOMINATE EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF LOW CLOUDS COVERED THE COAST WITH THE MARINE INVERSION
HEIGHT AROUND 1300 FEET. OTHERWISE...SKIES WERE CLEAR...AND TEMPS
WERE GENERALLY A FEW DEGREES HIGHER THAN 24 HOURS AGO. DENSE FOG
WILL BE POSSIBLE AGAIN OVERNIGHT AS DEW POINTS ARE MOSTLY IN THE
50S...SOME SMOKE PARTICLES REMAIN...AND THE INVERSION SHOULD LOWER A
BIT BY MORNING. THE MODELS SHOW A SIMILAR THERMO PROFILE THU EXCEPT
FOR A LITTLE LOWER INVERSION. SO...THU TEMPS WILL BE SIMILAR TO
TODAY...EXCEPT FOR VERY SLIGHT WARMING IN THE COASTAL VALLEYS.

THE OFFSHORE FLOW EVENT FOR SATURDAY LOOKS RATHER WEAK DUE TO LACK
OF SUPPORT ALOFT...WITH LOW HUMIDITIES BEING THE MAIN RESULT. THE
NORMALLY BULLISH NAM HAS 850 MB WINDS OF 25 KNOTS IN THE 12Z-18Z SAT
TIME FRAME WITH VERY LITTLE SYNOPTIC SCALE COLD AIR ADVECTION.
THUS...GUSTS THROUGH/BELOW PASSES/CANYONS MAY STRUGGLE TO MAKE IT
MUCH PAST 30 MPH. EFFECTIVELY...THE OFFSHORE FLOW WILL JUST BE
SURFACE/NEAR-SURFACE PRESSURE GRADIENT DRIVEN BY A 1032-MB HIGH WAY
UP THERE OVER S IDAHO. THE SOURCE OF THE AIRMASS WILL BE QUITE DRY...SO
SOME RH VALUES WILL FALL TO BELOW 10 PERCENT MAINLY IN THE FOOTHILLS
AND LOWER MTN SLOPES. THIS WILL BE THE MAIN REASON FOR KEEPING THE
FIRE WEATHER WATCH GOING AS THERE IS A CHANCE THAT THESE LOW RHS
WILL BE OF LONG DURATION DURING THE DAY SATURDAY. IF ANY SMOKE
LINGERS NEAR THE REMNANTS OF THE FIRES...THEN THAT WILL SHIFT WEST
TOWARDS THE MORE POPULATED COASTAL AREAS AND THUS AIR QUALITY COULD
DECLINE THERE SATURDAY. HOWEVER...BLOWING ASH WILL PROBABLY NOT BE
AS MUCH OF A THREAT AS PREVIOUSLY THOUGHT DUE TO EXPECTED
LIGHT-MODERATE WIND SPEEDS.

THE MARINE LAYER WILL LIKELY DISAPPEAR OVER THE WEEKEND...THOUGH
WITH LIGHT WINDS EXPECTED NEAR THE COAST AND SOMEWHAT LIMITED
SUBSIDENCE AS THE HIGH PRESSURE ALOFT WILL BE WEAK...THE MARINE
LAYER AND ASSOCIATED STRATUS COULD RECOVER RAPIDLY LATE SUNDAY OR
SUNDAY NIGHT. ANOTHER PERIOD OF WEAK OFFSHORE FLOW COULD REDEVELOP
TUESDAY. NO PRECIPITATION IS EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION...010230Z...MARINE LAYER DEPTH LESS THAN 1500 FEET THIS
EVENING. AREAS OF STRATUS/FOG ARE PUSHING INLAND ACROSS SAN DIEGO
COUNTY AT THIS TIME...EXPECIALLY NORTHERN PORTIONS OF THE COUNTY
WHERE STRATUS HAS ALREADY MADE IT INTO THE TEMECULA VALLEY. EXPECT
THE STRATUS TO FILL INTO THE VALLEYS FAIRLY QUICKLY
TONIGHT...INCLUDING FAR WESTERN PORTIONS OF THE INLAND EMPIRE NEAR
KONT. BASES WILL BE AROUND 1200 FT MSL TONIGHT...THEN LOWER TO
AROUND 700 FT MSL TOMORROW MORNING AS THE MARINE LAYER DEPTH
DECREASES. THERE IS SOME INDICATION THAT THE STRATUS WILL START
RETREATING BACK TOWARDS THE COAST BEFORE SUNRISE AS A WEAK LAND
BREEZE DEVELOPS OVER THE INLAND AREAS...BUT CONFIDENCE IN THIS
SCENARIO IS LOW. FOG COULD REDUCE VSBY TO BETWEEN 1/4 AND 1/2 MILE
NEAR THE COAST AND ON THE COASTAL MESAS AROUND SUNRISE. STRATUS/FOG
SHOULD CLEAR ALL AREAS BETWEEN 16Z AND 18Z.

ABOVE THE MARINE LAYER...MOSTLY VFR CONDITIONS WITH SCATTERED CIRRUS
ABOVE FL250 AND UNRESTRICTED VISIBILITIES THROUGH THURSDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FOR LATE FRIDAY NIGHT AND SATURDAY IN THE
MOUNTAINS AND VALLEYS...SEE LAXRFWSGX.

&&

PUBLIC...MAXWELL
AVIATION...SCV
Hazardous weather outlook, Oct 31, 1:00 PM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED OCT 31 2007

CAZ042-043-048-050-055>058-060>062-011200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
200 PM PDT WED OCT 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT LATE FRIDAY NIGHT AND SATURDAY.
A WEAK SANTA ANA WIND CONDITION WILL OCCUR FRIDAY NIGHT AND
SATURDAY. WINDS ARE EXPECTED TO BE MOSTLY MODERATE...WITH MAXIMUM
GUSTS TO AROUND 40 MPH THROUGH WINDIEST PASSES AND CANYONS.
HUMIDITIES WILL BE LOW AND ARE EXPECTED TO DROP LOCALLY TO BELOW 10
PERCENT INLAND.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
COOP Observer

Drought, Riverside County Mountains

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
COOP Observer
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
November 1, 12:00 AM PST to November 30, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
COOP Observer
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65323, 65324, 65325, 65326, 65327, 65328, 65329, 65330, 65331, 65332, 65333.